Whatwerewe talk'n about?
- Reaction score
- The Misty Mountains
Thanks for your perspective! Nothing has been said about infection, all reports so far that my kidney is functioning normally. I'm due to see the Kidney Doctor in Feb.@Huntn, so sorry you’ve had to go through that. Sounds absolutely terrible but it sounds like you’re on the mend. Don’t you love the inefficiencies and problems of the healthcare system presenting themselves when you need healthcare the most- all things considered it seems like you didn’t have to deal with too much of such nonsense.
I don’t recall ever seeing a case of a subcapsular uranoma- that’s quite rare. It’s also extremely dangerous- leaking urine into places it should not be risks infection. Polynephritis- infection of the kidney obviously risks serious damage to the organ and could progress to sepsis. In cases of septic shock you have a 1/3 risk of death. Perhaps less obvious uranomas also risk electrolyte imbalances which can cause further kidney damage, blood pH issues, and most notably nervous system dysfunction that can present as seizures, coma, respiratory distress, arrhythmias, cardiac arrest.
Understandably that was not a pleasant experience but it could have been far worse. Glad things are improving.
As for the temporal arteritis, that’s another not so common condition. Interestingly someone I know just got diagnosed with Granulomatosis with polyangiitis aka Wegener’s- it’s an autoimmune disease affecting blood vessels- similar in some regard to TA. He told me the pain was the worst he has ever felt- coming from someone who once had a compound fracture of his femur.
Anyways, TA is also a serious condition that can have disastrous implications. I’m glad you sought out treatment for that too.
Prednisone is a wonder drug but at the same time something to avoid taking longterm if possible. Actemra does have a lot of potential side effects but in my experience it generally well tolerated. Keep in mind all potential side effects from the clinical trials are listed regardless of whether not they are proven to be associated. The infection risks mentioned in the “black box warning” exists with any immunosuppressant- including prednisone. Prednisone doesn’t have the specific BBW but likely only because it’s so old and it’s common knowledge for practitioners. It should be said however Actrema has come under increasingly scrutiny due to new risks being discovered and these risks not being well communicated to patients.
But there is often a lot of in my opinion unjustified myopic focus drug’s long list of potential side effects and dangers when you consider the serious conditions such drugs are treating. High risk diseases warrant drugs with a narrower safety profile in the absence of the existence of better options- it’s all relative.
Unfortunately there’s not a lot of options for TA. Off the top of my head the only other alternative to Prednisone and Actemra is methotrexate.. which is literally a chemotherapy agent use to treat cancer that also works well as an immunosuppressant (for reasons not well understood despite being used for 70+ years and being used extensively). But Take a look methotrexate’s side effects, contraindications, and etc. I’d say Actemra is the better option.
That said, methotrexate costs pennies. Actemra is what? $1200-1500 per injection? It’s also a speciality drug so I imagine you’re paying co-insurance rather than a copay? That’s usually 20-40% these days. Happy New year! hope your pharmacy benefits are part of your deductible!
I’m sending you a PM to mention a couple things offline.
Chap 11- Feb2024
Kidney- It’s been a couple of weeks since the dreaded catheter was removed. I’m back to using the pool and gym. I can tell it’s been 3 months since I worked out. I had to spend some time remembering how I organized my lap swimming sets as it was not set in writing anywhere.
I’m due to get a CT Scan on Monday to check my kidney and see if it is stable or has reverted to leaking, fingers crossed.
I have occasion noticed some slight aches on my right side, but they are not the same as when I first got symptoms for the kidney issue back in October, discomfort in my lower back while sleeping. I have been working out, and those aches could have something to do with exercise.
Temporal Arteritis- I’ve been on a schedule weening myself off of Prednisone (steroid). I started at 60mg of Prednisone, and am now down to 9mg. Last month I started taking Actemra. The purpose of this medicine is to lower the body’s immune response. Remember Temporal Arteritis is an auto-immune disease, so it’s purpose is to keep the body’s immune response in check while lowering the amount of steroid’s I’m taking. My understanding is that helps you increase the rate at which you reduce steroid consumption. The end game is to get off medicine completely or to remain on steroids at a low amount of daily consumption, as if this was something that might go away and not come back. That remains to be seen.
One shocker is that last year I was with Anthem Medicare PPO and my first 1 month order of Actemra was $250 to me. This year we switched to Aetna Medicare Preferred PPO and the price was substantially higher. No, I did not check the cost of this medicine in advance of switching. It just did not occur to me.
The way it breaks down is that that the manufacturer’s approx cost is $9800 asking price for 4 single use self injection pins, taken once a week. CVS Specialty RX negotiated the price down to $4500, and agreed to pay $3300, leaving me with a $1200 copay.
My understanding this is because medicare pays up to $5k, then you hit the “donut hole” approx $2k. gap in coverage, before Medicare catastrophic coverage begins and at that point, if I understand it correctly, I have to pay 5% of the $4500, which is $225. I’ve told my wife, that if this is incorrect, and next month they want $1200, I’ll pass and revert to just weening myself off Prednisone at a slower rate (with doctor guidance). The entire reason this medicine exists is to speed up the process of getting off of steroids. I asked for financial assistance, and was advised there was none available. Stay tooned.